From Epistaxis to a Platelet Count of Four: A Rare Presentation of Teicoplanin-Induced Thrombocytopenia

Read full text
Authors: Abhishek Shrestha, Urvashi Jain, Ashby Mathew, Kenny Ha
Cited by: 1
References: 10

Abstract

Teicoplanin is a glycopeptide antibiotic used for serious Gram-positive infections, particularly those caused by methicillin-resistant Staphylococcus aureus (MRSA) and resistant Enterococcus species. While generally safe, it may rarely lead to haematological complications such as drug-induced immune thrombocytopenia (DITP), a potentially life-threatening disorder caused by immune-mediated platelet destruction. We report a case of severe symptomatic thrombocytopenia occurring 10 days after starting teicoplanin therapy in an elderly patient with a diabetic foot infection. Comprehensive clinical and laboratory assessments excluded alternative causes. Teicoplanin was stopped, and the patient received a single dose of intravenous immunoglobulin (IVIG), which led to gradual platelet recovery and cessation of bleeding. This report underscores the importance of routine blood count monitoring, early recognition of thrombocytopenia, and timely discontinuation of teicoplanin to prevent major bleeding. It also highlights the necessity of further studies to clarify the mechanisms of teicoplanin-induced thrombocytopenia (TIT), improve drug-specific antibody testing, and define the role of IVIG in treatment.

Fields of Study & Subjects

Platelet Disorders and Treatments Heparin-Induced Thrombocytopenia and Thrombosis Antiplatelet Therapy and Cardiovascular Diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
3
Pages
e104648–e104648
Publication date
4 March 2026
Language
EN